AF Association

Headaches and AF

In the scheme of things, this is not a very important problem, but I have been increasingly getting headaches, which is new for me. My query: is there any particular food/diet element that could cause them? I have been on all my meds for quite some time - rivaroxaban and digoxin - one year +, metoprolol - 7 months. ( I have permanent? persistent? AF)

Since Tylenol does nothing, has anyone had success with other solutions - dietary or otherwise.

Another thank you for this wonderful resource. There is so little information/education available from the medical profession at least where I live.

11 Replies
oldestnewest

All of those drugs can give you a headache, it might be worth looking into that.

Many many other possibilities for getting headaches though

2 likes
Reply

Hi portmoodyggma

I am on same medications as you except metoprolol has been substituted by Diltiazem I also have permanent AF. I find myself that eating dark chocolate or too many sweet things gives me a headache which I think in my case is sinus headache. But if the headaches persist perhaps you should see your doctor for further testing.

1 like
Reply

Hello, I asked my GP about headaches as I was getting quite a lot and he advised me to drink more water. He said that as I was taking a diuretic it was easy to become dehydrated hence the headaches. It's simple and may be worth trying, worked for me. pjr

6 likes
Reply

Hydration and meds are several possible reasons along with eye strain, a symptom of spinal or neck misalignment, atrial septal puncture, virus infection etc etc but persistent and frequent headaches should be checked out by a doctor.

5 likes
Reply

Try building a habit of regular deep breaths and holding for 4 secs & out for 7 secs. I used to get headaches when I woke up in the morning and found out it was lack of oxygen when sleeping. I now use nasal strips which have pretty much sorted it.

1 like
Reply

I do copyediting on a headache journal (really!) and would say if they persist and are very painful it's worth going to see a doctor. Tension-type headaches have all sorts of causes and migraines, don't even get me started - from postural problems to jaw/facial issues to being a sign of other conditions... But there are many, many drugs other than Tylenol that are really good and more targeted. Not every drug works for everybody because the causes are so various, but it's worth persisting and looking for answers. It's certainly worth ruling out possible causes.

2 likes
Reply

I get headaches but usually not when I'm in afib. Weird I know! I use peppermint oil. I rub a little on each temple and on my forehead above my nose. Helps a lot. For my more difficult headaches I use the oil and one Excedrin Migraine.

Reply

Avoid added sugar and wheat products. I am on a ketogenic diet and it helps. But I think the headache will always be there due to poor circulation. Also try Vinpocetine.

1 like
Reply

I suffered with headaches for 2 years after I started with AF. High blood pressure was one cause but I still got them in the morning and I was prescribed a very small dose of amitriplyline which can cause AF if taken in a high dose.However it relaxes the muscles around the head. It worked I take one tablet each night. I have had a successful ablation and have very few headaches now but because I am still on flecanide which is thought to cause headaches I still take one each night.

1 like
Reply

Always remembering you are on an anticoagulant. These can cause no symtoms-until they do. If it were me I would want reassurance from my doc that they are not playing a part in my headaches. Once the AC is ruled out as being part of the problem I would concentrate on trying many of the good suggestions above while continuing to look for the cause. Take care. xx irina

2 likes
Reply

I too get headaches on the right side of my head! But I’m on warfarin but I do have a PE and DVT in my right leg! But doctors don’t seem to think it’s connected! Hope you get sorted..

Reply

You may also like...